Texas, 2008

Hail and Damaging Wind in Texas, June 23, 2008

June 23, 2008 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms moved from the northwest into the central Texas Panhandle during the evening hours producing hail and high winds. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved from the northwest into the central Texas Panhandle during the evening hours producing hail and high winds. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 23, 6:23 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 23, 6:23 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT MON JUN 23 2008

.AVIATION...
HAVE ISSUED UPDATE TO AMA/S WIND FCST...EXPECTING OUTFLOW BNDRY TO
ARRIVE AT 0040Z...SHIFTING WINDS TO THE WEST AND GUSTING TO 35 KT.
WILL MONITOR RADAR DATA AND SEE IF AVIATION WX WARNING WILL BE NEEDED.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 623 PM CDT MON JUN 23 2008/

AVIATION...
THUNDERSTORMS WILL LIKELY AFFECT ALL THREE TERMINALS THIS EVENING AS
DIURNAL MOUNTAIN CONVECTION ADVECTS ACROSS THE AREA UNDER NORTHWEST
FLOW ALOFT. A SHORTWAVE EMBEDDED IN THE FLOW SHOULD HELP SUSTAIN THE
CONVECTION WELL INTO THE EVENING SO TEMP GROUPS WERE CARRIED FOR THE
FULL FOUR HOURS AT KDHT/KGUY BEGINNING AT 00Z AND AT KAMA BEGINNING
AT 01Z. WE COULD SEE BRIEF MVFR VSBYS/CIGS BUT THE MAIN CONCERN WILL
BE OCCASIONAL GUSTY WINDS. THE STORMS SHOULD BE TO THE EAST OF THE
TERMINALS BY 05Z FOR THE MOST PART SO I LET THE THUNDER DROP OFF OUT
OF THE TAFS. WE SHOULD SEE A SCT/BKN MID DECK FOR MOST OF THE NIGHT.
THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TOMORROW AFTERNOON/EVENING
BUT THIS WILL MAINLY BE AFTER THE TAF PERIOD. THEREFORE...ONLY CB
REMARKS WERE INCLUDED FOR KDHT/KGUY. WINDS WILL DIMINISH THIS EVENING
WITH THE LOSS OF DAYTIME HEATING. BY MID MORNING ON TUESDAY...WINDS
SHOULD PICK BACK UP TO AROUND 15 KTS FROM THE SOUTHWEST AND MAY
GUST TO AROUND 25 KTS BY THE AFTERNOON.

JOHNSON

PREV DISCUSSION... /ISSUED 311 PM CDT MON JUN 23 2008/

DISCUSSION...
PREVIOUS FORECAST THINKING STILL IN GOOD SHAPE. NORTHWESTERLY FLOW
PERSISTS THROUGH THE WEEK AND POSSIBLY INTO THE WEEKEND. WITH
CONVECTION ALREADY DEVELOPING ACROSS NORTHEAST NM...HAVE UPPED POPS
TO 70S ACROSS THE WEST AND TAPERED THEM DOWN TO 20S IN THE FAR
SOUTHEAST. SEVERE WEATHER IS POSSIBLE...MAINLY IN THE FORM OF
DAMAGING WINDS AND HAIL. ALSO WILL HAVE LOCALLY HEAVY RAINFALL
RESULTING IN POSSIBILITY OF FLASH FLOODING IN AREAS WHERE STORMS HAVE
BEEN OVER THE PAST SEVERAL DAYS.

TEMPERATURES APPEAR TO REMAIN NEAR 90 DEGREES MOST AREAS WITH SOME
MID-UPPER 90S POSSIBLE ACROSS THE OKLAHOMA AND NORTHEAST TEXAS PANHANDLE.
TEMPERATURES BEYOND THURSDAY THROUGH THE END OF THE FORECAST APPEAR
IN GOOD SHAPE AND ALSO LEFT POPS ALONE FOR NOW. MODELS STILL TRYING
TO POKE RIDGE BACK TOWARDS THE PANHANDLES AND WILL WAIT AND SEE IF
THIS REALLY PANS OUT OR NOT.

JORDAN

FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  91  65  92  67 /  60  10  30  10  20
BEAVER OK                  64  97  66  95  69 /  40  10  20  10  20
BOISE CITY OK              61  93  65  95  65 /  70  10  30  10  20
BORGER TX                  68  94  71  92  72 /  50  10  30  10  20
BOYS RANCH TX              64  96  67  97  68 /  70  10  30  10  20
CANYON TX                  61  92  64  94  66 /  60  10  20  10  20
CLARENDON TX               67  92  68  92  69 /  40  10  20  10  20
DALHART TX                 61  93  63  95  63 /  70  10  40  10  20
GUYMON OK                  63  97  67  93  67 /  60  10  20  10  20
HEREFORD TX                61  93  61  94  65 /  60  10  20  10  20
LIPSCOMB TX                65  95  68  92  70 /  30  10  20  10  20
PAMPA TX                   66  91  69  89  71 /  40  10  20  10  20
SHAMROCK TX                67  93  70  93  71 /  20  10  20  10  20
WELLINGTON TX              69  95  70  94  71 /  20  10  20  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/03
Hazardous weather outlook, Jun 23, 3:55 PM CST, 2 hours 35 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT MON JUN 23 2008

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
455 PM CDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

AN UNSTABLE ATMOSPHERE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE
TO BRING THUNDERSTORMS TO THE PANHANDLES THROUGH TONIGHT. SOME OF THE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS. HEAVY RAINFALL MAY ALSO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NORTHWESTERLY UPPER LEVEL FLOW WILL CONTINUE THIS WEEK...WITH
THUNDERSTORMS POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES EACH AFTERNOON AND EVENING THROUGH FRIDAY NIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY
FOR POSSIBLE ACTIVATION AT TIMES THROUGH FRIDAY NIGHT.  PLEASE
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

JOHNSON

In the hours before

Special weather statement, Jun 23, 2:06 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
306 PM CDT MON JUN 23 2008

TXZ001-232030-
DALLAM TX-
306 PM CDT MON JUN 23 2008

...STRONG THUNDERSTORM IN WESTERN DALLAM COUNTY...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF TEXLINE MOVING SOUTHEAST AT
10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WESTERN DALLAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

LG
Special weather statement, Jun 23, 2:46 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT MON JUN 23 2008

TXZ001-232115-
DALLAM TX-
346 PM CDT MON JUN 23 2008

...STRONG THUNDERSTORM IN WESTERN DALLAM COUNTY...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF TEXLINE MOVING SOUTHEAST AT 10
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WESTERN DALLAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

LG
Local storm report, Jun 23, 3:23 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT MON JUN 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     4 WNW WHITE DEER        35.45N 101.24W
06/22/2008  E65 MPH          CARSON             TX   PUBLIC

&&

EVENT NUMBER 00754

CN
Special weather statement, Jun 23, 3:49 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT MON JUN 23 2008

TXZ001-232230-
DALLAM TX-
449 PM CDT MON JUN 23 2008

...STRONG THUNDERSTORM IN WESTERN DALLAM COUNTY...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TEXLINE MOVING EAST AT 10
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS AROUND 50 MPH AND
HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN DALLAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JOHNSON
Special weather statement, Jun 23, 4:35 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT MON JUN 23 2008

TXZ001-232315-
DALLAM TX-
535 PM CDT MON JUN 23 2008

...STRONG THUNDERSTORM IN CENTRAL DALLAM COUNTY...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF WARE MOVING EAST AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS AROUND 50 MPH AND
HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL DALLAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JOHNSON
Special weather statement, Jun 23, 5:03 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
603 PM CDT MON JUN 23 2008

TXZ001-006-011-016-240000-
DALLAM TX-DEAF SMITH TX-HARTLEY TX-OLDHAM TX-
603 PM CDT MON JUN 23 2008

...LINE OF STRONG THUNDERSTORMS IN DALLAM...DEAF SMITH...HARTLEY AND
OLDHAM COUNTIES...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM WARE...TO NARA VISA...TO
BROADVIEW...MOVING EAST AT 20 MPH.  THESE STORMS WILL APPROACH THE
COMMUNITIES OF DALHART...ROMERO...AND ADRIAN THROUGH 7 PM.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS AROUND 50 MPH...HEAVY
RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH
THESE STORMS.

PEOPLE IN DALLAM...DEAF SMITH...HARTLEY AND OLDHAM COUNTIES...
INCLUDING THE CITIES OF DALHART...HEREFORD AND VEGA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

JOHNSON

The radar

The Amarillo radar (KAMA), 90 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
June 23, 6:30 PM CST
Where
Hartley County, 5 mi E of Hartley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.880, -102.311

Hail, Hutchinson

When
June 23, 7:50 PM CST
Where
Hutchinson County, 2.36 mi SSW of Borger
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.640, -101.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116401, 116403.